Skip to main content
Log in

Universal Bounds for Eigenvalues of a Buckling Problem

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract

In this paper, we investigate an eigenvalue problem for a biharmonic operator on a bounded domain in an n-dimensional Euclidean space, which is also called a buckling problem. We introduce a new method to construct ``nice'' trial functions and we derive a universal inequality for higher eigenvalues of the buckling problem by making use of the trial functions. Thus, we give an affirmative answer for the problem on universal bounds for eigenvalues of the buckling problem, which was proposed by Payne, Pólya and Weinberger in [14] and this problem has been mentioned again by Ashbaugh in [1].

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Ashbaugh, M.S.: Isoperimetric and universal inequalities for eigenvalues. In: Spectral theory and geometry (Edinburgh, 1998), Davies, E.B., Yu Safalov (eds.), London Math. Soc. Lecture Notes, Vol. 273, Cambridge: Cambridge Univ. Press, 1999, pp. 95–139

  2. Ashbaugh, M.S.: Universal eigenvalue bounds of Payne-Pólya-Weinberger, Hile-Protter and H.C. Yang. Proc. Indian Acad. Sci. Math. Sci. 112, 3–30 (2002)

    MATH  MathSciNet  Google Scholar 

  3. Ashbaugh, M.S., Hermi, L.: A unified approach to universal inequalities for eigenvalues of elliptic operators, Pacific J. Math. 217, 3–30 (2004)

    MathSciNet  Google Scholar 

  4. Chen, Z.-C., Qian, C.-L.: Estimates for discrete spectrum of Laplacian operator with any order. J. China Univ. Sci. Tech. 20, 259–266 (1990)

    MATH  MathSciNet  Google Scholar 

  5. Cheng, Q.-M., Yang, H.C.: Estimates on Eigenvalues of Laplacian, Math. Ann. 331, 445–460 (2005)

    MATH  Google Scholar 

  6. Cheng, Q.-M., Yang, H.C.: Inequalities for eigenvalues of a clamped plate problem. To appear in Trans. Amer. Math. Soc.

  7. Cheng, Q.-M., Yang, H.C.: Bounds on eigenvalues of Dirichlet Laplacian. Preprint

  8. Harrell, E.M., Stubbe, J.: On trace identities and universal eigenvalue estimates for some partial differential operators. Trans. Amer. Math. Soc. 349, 1797–1809 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  9. Hile, G.N., Protter, M.H.: Inequalities for eigenvalues of the Laplacian. Indiana Univ. Math. J. 29, 523–538 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  10. Hile, G.N., Yeh, R.Z.: Inequalities for eigenvalues of the biharmonic operator. Pacific J. Math. 112, 115–133 (1984)

    MATH  MathSciNet  Google Scholar 

  11. Hook, S.M.: Domain independent upper bounds for eigenvalues of elliptic operator. Trans. Amer. Math. Soc. 318, 615–642 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  12. Payne, L.E.: Inequalities for eigenvalues of membranes and plates, J. Rational Mech. Anal. 4, 517–529 (1955)

    MATH  MathSciNet  Google Scholar 

  13. Payne, L.E.: A note on inequalities for plate eigenvalues, J. Math. and Phys. 39, 155–159 (1960/61)

    Google Scholar 

  14. Payne, L.E., Pólya, G., Weinberger, H.F.: On the ratio of consecutive eigenvalues. J. Math. and Phys. 35, 289–298 (1956)

    MATH  MathSciNet  Google Scholar 

  15. Thompson, C.J.: On the ratio of consecutive eigenvalues in n-dimensions. Stud. Appl. Math., 48, 281–283 (1969)

    MATH  Google Scholar 

  16. Yang, H.C.: An estimate of the difference between consecutive eigenvalues, preprint IC/91/60 of ICTP, Trieste, 1991

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Qing-Ming Cheng.

Additional information

Communicated by B. Simon

Research partially supported by a Grant-in-Aid for Scientific Research from the Japan Society for the Promotion of Science.

Research partially supported by SF of CAS

Rights and permissions

Reprints and permissions

About this article

Cite this article

Cheng, QM., Yang, H. Universal Bounds for Eigenvalues of a Buckling Problem. Commun. Math. Phys. 262, 663–675 (2006). https://doi.org/10.1007/s00220-005-1480-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-005-1480-9

Keywords

Navigation